Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An index theory for $\mathbb{Z}$-actions

Author: In-Sook Kim
Journal: Proc. Amer. Math. Soc. 126 (1998), 2481-2491
MSC (1991): Primary 58G10, 58F27, 34D20, 58E40; Secondary 34C35
MathSciNet review: 1459129
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns an index theory for $\Bbb Z$-actions induced by a homeomorphism of a compact space. We give a definition of a genus for uniform spaces and prove that the genus for compact spaces is an index. To this end we show a ${\Bbb Z}$-version of the Borsuk-Ulam theorem and the existence of a continuous equivariant extension for these $\Bbb Z$-actions.

References [Enhancements On Off] (What's this?)

  • 1. T. Bartsch, Topological methods for variational problems with symmetries, Lecture Notes in Mathematics 1560, Springer, Berlin, 1993 MR 96a:58078
  • 2. V. Benci, A geometrical index for the group $S^1$ and some applications to the study of periodic solutions of ordinary differential equations, Comm. Pure Appl. Math. 34 (1981), 393-432 MR 82k:58040
  • 3. H. Berestycki, J.M. Lasry, G. Mancini, B. Ruf, Existence of multiple periodic orbits on star-shaped Hamiltonian surfaces, Comm. Pure Appl. Math. 38 (1985), 253-289 MR 86j:58039
  • 4. G.E. Bredon, Topology and geometry, Springer, New York, 1993 MR 94d:55001
  • 5. R. Brown, Topology: a geometric account of general topology, homotopy types and the fundamental groupoid, Ellis Horwood Ltd., Chichester, 1988 MR 90k:54001
  • 6. C. Corduneanu, Almost periodic functions, Chelsea, New York, 1989 MR 58:2006 (first ed.)
  • 7. A. Dold, Simple proofs of some Borsuk-Ulam results, Contemp. Math. 19 (1983), 65-69 MR 85e:55003
  • 8. E.R. Fadell, The relationship between Ljusternik-Schnirelman category and the concept of genus, Pacific J. Math. 89 (1980), 33-42 MR 82d:55002
  • 9. E.R. Fadell, P.H. Rabinowitz, Generalized cohomological index theories for Lie group actions with an application to bifurcation questions for Hamiltonian systems, Invent. Math. 45 (1978), 139-174 MR 57:17677
  • 10. A.M. Fink, Almost periodic differential equations, Lecture Notes in Mathematics 377, Springer, Berlin, 1974 MR 57:792
  • 11. I.S. Kim, Zu einer Indextheorie für fastperiodische Aktionen, Doctoral Thesis, LMU München, 1995
  • 12. M.A. Krasnosel'skij, On the estimation of the number of critical points of functionals, Uspehi Mat. Nauk 7 (1952), no. 2 (48), 157-164 (Russian) MR 14:55f
  • 13. M.A. Krasnosel'skij, Topological methods in the theory of nonlinear integral equations, Pergamon Press, Oxford London New York Paris, 1964 MR 28:2414
  • 14. N.G. Markley, Transitive homeomorphisms of the circle, Math. Systems Theory 2 (1968), 247-249 MR 38:5198
  • 15. J. Mawhin and M. Willem, Critical point theory and Hamiltonian systems, Springer, New York, 1989 MR 90e:58016
  • 16. R.S. Palais, The classification of G-spaces, Memoirs Amer. Math. Soc. 36, Providence, Rhode Island, 1960 MR 37:4119
  • 17. H. Steinlein, On the index of approximating sets of periodic points, Manuscripta Math. 89 (1996), 15-33. MR 97a:58150
  • 18. J. de Vries, Elements of topological dynamics, Kluwer Academic Publishers, Dordrecht Boston London, 1993 MR 94m:54098

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G10, 58F27, 34D20, 58E40, 34C35

Retrieve articles in all journals with MSC (1991): 58G10, 58F27, 34D20, 58E40, 34C35

Additional Information

In-Sook Kim
Affiliation: Department of Mathematics, Sung Kyun Kwan University, Suwon 440-746, Korea

Keywords: Index, genus, almost periodic, Lyapunov stable, group actions
Received by editor(s): January 22, 1997
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society